South Dakota, 2007

Hail and Damaging Winds in South Dakota, August 5, 2007

August 5, 2007 · NWS UNR · 8 events in 5 counties and zones

Severe thunderstorms developed across south central South Dakota during the afternoon, producing hail and wind gusts near 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed across south central South Dakota during the afternoon, producing hail and wind gusts near 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 2:15 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 5, 2:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT SUN AUG 5 2007

.DISCUSSION...WATER VAPOR IMAGERY SHOWING DEEP SOUTHWESTERLY FLOW
ALOFT. HARD TO PICK OUT ANY SHORTWAVES APPROACHING THE AREA WITHIN
THE NEXT FEW HOURS. SURFACE ANALYSIS SHOWS A SURFACE LOW OVER
SOUTHERN SHANNON WITH TROUGH EXTENDING UP TO ZIEBACH COUNTY. EAST OF
THE LOW...DEEP SRLY/SERLY FLOW WAS BRINGING DEWPOINTS IN THE UPPER
60S FROM NEBRASKA. HIGHEST THETA E VALUES APPEAR TO LINE UP WELL
WITH CU DECK QUICKLY FORMING ACROSS BENNETT AND JACKSON COUNTY. CAPE
VALUES OVER THESE AREAS REMAIN ABOVE 2000 J/KG ALONG...WITH ENOUGH
SHEAR FOR SOME STORMS TO BECOME SEVERE. HOWEVER WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED DUE TO THE LACK OF UPPER LEVEL SUPPORT. THE
BLACK HILLS WILL BE HARDER TO GET CONVECTION GOING THIS AFTERNOON.
DRIER AIR ACROSS THE HILLS WILL INHIBIT CONVECTION. BUT CONSIDERING
THE CU THAT HAVE ALREADY DEVELOPED...WILL PROBABLY GET ISOLATED
STORMS TO FIRE ESPECIALLY ACROSS THE SOUTHERN HILLS WHERE SLIGHTLY
MORE MOIST AIR WAS LOCATED. A STRONG SHORTWAVE ACROSS SOUTHERN IDAHO
WILL MOVE EAST ACROSS THE WY/MT BORDER THIS EVENING. THIS WILL BRING
LARGE SCALE LIFT TO THE AREA RESULTING IN ELEVATED CONVECTION. THE
GREATEST FORCING WILL BE ACROSS NW SOUTH DAKOTA WHERE SOME ELEVATED
STORMS MAY BECOME SEVERE...PROBABLY CLOSER TO THE MIDNIGHT
TIMEFRAME. STORMS WILL LAST OVERNIGHT AND BEGIN EXITING TO THE EAST
TOMORROW MORNING. STRONG SUBSIDENCE BEHIND THE SHORTWAVE WILL DRY
OUT THE WESTERN HALF OF THE CWA...THOUGH CANT RULE OUT AN ISOLATED
STORM OR TWO DEVELOPING TOMORROW EVENING. SOUTHWEST FLOW ALOFT WILL
CONTINUE TUESDAY WITH MORE STORMS DEVELOPING IN THE AFTERNOON HOURS.

EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER WEDNESDAY
THROUGH NEXT WEEKEND. A SERIES OF DISTURBANCES WILL MOVE ALONG THE
PERIPHERY OF THE RIDGE BRINGING A SLIGHT CHANCE OF THUNDERSTORMS
NEARLY EVERY DAY. THERMAL RIDGES WILL SUPPORT TEMPERATURES ABOVE 90
IN MANY LOCATIONS...SOME 5-10F ABOVE NORMAL.

&&

.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED OVERNIGHT WITH SOME
AREAS OF MVFR CIGS DEVELOPING OVER SOUTHEASTERN MONTANA AND
SOUTHWESTERN SOUTH DAKOTA AFTER MIDNIGHT. ISOLATED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. SCATTERED
THUNDERSTORMS ARE EXPECTED DURING THE REST OF THE NIGHT...MAINLY
OVER PORTIONS OF NORTHEASTERN WYOMING...SOUTHEASTERN
MONTANA...SOUTHWESTERN NORTH DAKOTA AND NORTHWESTERN SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/RICHARDS
Hazardous weather outlook, Aug 5, 11:35 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1135 AM MDT SUN AUG 5 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1135 AM MDT (1235 PM CDT) SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING ACROSS
WESTERN AND CENTRAL SOUTH DAKOTA. A FEW STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AS THE MAIN THREAT. LATER
TONIGHT...A STRONG UPPER WAVE WILL MOVE NEAR THE AREA WHICH WILL
RESULT IN THE DEVELOPMENT OF MORE THUNDERSTORMS. THERE IS A SLIGHT
RISK SOME OF THESE STORMS WILL BE SEVERE ACROSS WESTERN SOUTH DAKOTA
AND NORTHEAST WYOMING. DAMAGING WINDS ARE THE MAIN THREAT...THOUGH
THERE IS ALSO A LESSER THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED ON MONDAY AND AGAIN ON TUESDAY.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...
PARTICULARLY OVER SOUTH CENTRAL INTO PORTIONS OF WESTERN SOUTH
DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Aug 5, 10:03 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 AM MDT SUN AUG 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     7 NNE OSAGE             44.07N 104.37W
08/04/2007  E60.00 MPH       WESTON             WY   PUBLIC

&&

MHOLM

The radar

The North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Todd

When
August 5, 3:00 PM CST
Where
Todd County, 10 mi WSW of St Francis
Measured
1 in hail
Reported by
Public
Coordinates
43.075, -101.103

Hail, Jackson

When
August 5, 2:38 PM MST
Where
Jackson County, 12 mi ESE of Long Valley
Measured
0.88 in hail
Reported by
Public
Coordinates
43.404, -101.279

Thunderstorm Wind, Mellette

When
August 5, 3:50 PM CST
Where
Mellette County, 3 mi S of Norris
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.427, -101.200

Thunderstorm Wind, Todd

When
August 5, 3:55 PM CST
Where
Todd County, 6 mi W of Parmelee to 6.58 mi SW of Parmelee
Measured
68 kt (78 mph) measured gust
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
43.320, -101.139

A roof was blown off a house and power lines were blown down at the Upper Cut Meat housing area. The nearby Magpie Creek RAWS measured a wind gust of 78 mph.

Thunderstorm Wind, Todd

When
August 5, 4:05 PM CST
Where
Todd County, 3 mi SW of Parmelee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.289, -101.062

Hail, Todd

When
August 5, 4:14 PM CST
Where
Todd County, 1.95 mi SSE of Parmelee
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.292, -101.012

Thunderstorm Wind, Haakon

When
August 5, 4:15 PM MST
Where
Haakon County, 8 mi E of Philip
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.030, -101.509

Thunderstorm Wind, Ziebach

When
August 5, 5:20 PM MST
Where
Ziebach County, 15 mi ESE of Dupree
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.967, -101.297

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39974, 39973, 39975, 39979, 39977, 39978, 39980, 39982.